Ask a Pharmacist Expert Forum
Spiriva side effect - dryness
About This Forum:

Questions in the Ask a Pharmacist Forum are being answered by pharmacists. Topics include: General information on prescription medication, over-the-counter medications, brand drugs, generic equivalents, common uses, drug therapy, drug interactions, possible side effects, travel medications, pill identification and proper disposal of expired, damaged and unusable medications.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Spiriva side effect - dryness

In the past 16 days I have begun using Spiriva in addition to the 2 doses of Symbicort I was using daily.  Although I get good (better) results from the combination than Symbicort alone, since starting the Spiriva, I am experiencing very dry mouth, and nasal passages to the extent that I occasionally experience light bleeding when I blow my nose.  

My questions are, How serious is this side effect, Should I continue using the Spiriva, Continue the Spiriva but stop the Symbicort, or Drop both and just take Combivent which I currently use as my emergency inhaler?  Are there other alternative that I and my doc should consider.
Tags: enhaler
Age
:  
69
Sex
:  
Male
Weight
:  
180
Current Medications
:  
Lisinopril - 10mg
Simvastatin - 10 mg
Occasional Lorazepam - .5mg
Spirava - 18 mg
Symbicort - 2 puffs
Drug Allergies
:  
penicillin
NSAID (?)
Medical Conditions
:  
emphysema - stage 2
Related Discussions
1500899_tn?1308762196
Spiriva (titropium) is a inhaled antihistamine indicated for the treatment of chronic obstructive pulmonary disease (COPD) including emphysema and chronic bronchitis. Antihistamines frequently cause dry mouth and dry sinuses (benadryl is an antihistamine). The side effect is not considered serious, but you should call your physician if it continues. A saline nasal spray can  moisturize the sinuses and possibly reduce the symptoms. Inhaled steroid/beta-agonist combos such as Symbicort are considered standard therapy for patients with frequent or severe COPD symptoms. Continue the Symbicort unless your physician tells you to stop using it.  
3 Comments
Blank
757137_tn?1347200053
Because of serious side effects I quit the use of inhaled steroids two years ago. (I am at the lower edge of stage II COPD). I substituted natural anti-inflammatories and my breathing is better for it. What had been serious bronchitis abated. I continued to use DuoNeb and Zyrtec. But the real improvement was when a respiratory therapist suggested I take nebulized Mucomyst (acetylcisteine). I have not coughed one single time since I started using it and my FEV1 has improved 20 per cent.

Doctors routinely prescribe steroids with little thought to the problems they cause. In my case, in addition to congested lungs, they caused havoc with my adrenal glands. (In England they warn of adrenal fatigue - but here they pooh pooh it.) There are alternatives to steroids.
Blank
757137_tn?1347200053
I forgot to mention that I had tried Spiriva when I was still taking steroids and experienced extreme drying, so gave it up. Now that I am rid of the steroids and am taking Mucomyst (a mucolytic) I plan to try Spiriva again.
Blank
This Forum's Experts
5801192_tn?1389204087
Carrie Fu, PharmDBlank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
This is Driving Your Emotional Eati...
Jul 02 by Roger Gould, M.D.Blank
5856747_tn?1403352282
Blank
Sleep Apnoea
Jun 28 by Andrew John Rynne, MDBlank